A woman from Alicante, Spain, suffered a potentially life-threatening allergic reaction to penicillin after having oral sex with her partner who was on medication.
According to a case report published in the British Medical Journal Case Reports recently, the unidentified 31-year-old had breathing trouble and started vomiting after the sexual contact. She was rushed to a hospital and admitted with suspected anaphylactic shock.
She told the doctor that she was allergic to penicillin but stated that she did not take the drug prior to giving oral sex. The medics then found out that her partner was on medication to treat an ear infection and that he had taken amoxicillin-clavulanic acid, a form of penicillin, four hours before having sexual contact with the patient.
The doctors at the Hospital General Universitari d'Alacant said the medication had worked its way down to the man's semen and then into the patient's mouth during oral sex.
The woman was given a dose of adrenalin and steroids, after which she started breathing normally within six hours. She recovered entirely in a week, but did not turn up for the follow-up appointment.
Susana Almenara, the author of the study, is urging people to use condoms and asking people with known drug allergies to acquire some knowledge about the potential risks.
"We think that as clinicians, it is important to be aware of this phenomenon so as to inform and prevent potentially serious reactions in sensitized patients. We also recommend condom use during treatment with drugs that can induce hypersensitivity responses in partners," she said.
The case of the Spanish woman was the first reported case of "amoxicillin-induced anaphylaxis" happening in a woman post sexual contact with a man taking the medication.
"To our knowledge, this is the first case reported of a suspicion of amoxicillin-induced anaphylaxis in a woman after a sexual contact with a man who was taking the drug, we hypothesized an oral drug transfer through semen," Almenara said.
There have been reports of people suffering from allergic reaction to a drug post sexual intercourse and kissing, however, this was the first reported case through oral sex.
This article originally appeared in IBTimes US.